Alabama, 2001

Flash Flood in Alabama, September 10, 2001

September 10, 2001 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 10, 2:01 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 10, 2:01 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
301 PM CDT MON SEP 10 2001

A WEAK SURFACE FRONT CONTINUES TO SINK SLOWLY SOUTHWARD ACROSS
CENTRAL ALABAMA.  THE FRONT WILL EVENTUALLY WASH OUT AS IT GETS
CAUGHT UP IN NORTHEASTERLY FLOW AROUND CIRCULATION IN NE GULF OF
MEXICO.  LOW LEVEL DRYING BEHIND FRONT WILL LIKELY BE SHORT-LIVED...
AS FLOW BECOMES MORE EASTERLY AS SURFACE HIGH MOVES EAST OF THE
APPALACHIAN MTNS.  THERE WILL BE PLENTY OF MOISTURE IN THE 1000-850MB
LAYER THROUGH MID-WEEK...AND WILL CONTINUE WITH MOSTLY CLOUDY
CONDITIONS...DESPITE LOW POPS.  AT THE MID LEVELS OF THE
ATMOSPHERE...DRYING INDICATED BY MODELS...AND WILL LEAVE OUT POPS
FOR AREAS NORTH OF INTERATATE 20/59 THROUGH THE WEEK.  ENOUGH
MOISTURE AVAILABLE ACROSS SOUTH ALABAMA FOR SMALL POPS.

HSV BB 064/085 064/085 063 58000
BHM EE 068/086 068/086 066 58---
MGM EE 070/089 070/088 068 58232=

.BHM...NONE.

In the hours before

Special weather statement, Sep 10, 12:30 PM CST, 5 hours before
ALZ001>050-102100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT MON SEP 10 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AT 130 PM...A WEAK COLD FRONT WILL EXTENDED ALONG A LINE FROM FORT
PAYNE TO JASPER TO REFORM.

SCATTERED THUNDERSTORMS WILL DEVELOP SOUTHEAST OF THE FRONT THIS
AFTERNOON AND EVENING.

STORMS ARE NOT FORECAST TO BE SEVERE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED TODAY OR TONIGHT.

WET MICROBURST POTENTIAL INDEX...
HUNTSVILLE 1
BIRMINGHAM 1
MONTGOMERY 2

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bibb

When
September 10, 5:30 PM CST to 7:00 PM CST
Where
Bibb County, Brierfield
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Heavy rainfall in a short period of time caused flooding in and around Brierfield. A local fire station reported five inches of rain in a few hours. Several roads were temporarily closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266179.